Idaho, 2011Heavy Snow in Idaho, January 18, 2011
January 18, 2011 · NWS PIH · 1 event in 1 county or zone
A flat-roofed cinder block commercial building roof collapsed. The building in Rexburg housed both Rocky Mountain ATVs and Custom Auto.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A flat-roofed cinder block commercial building roof collapsed. The building in Rexburg housed both Rocky Mountain ATVs and Custom Auto. Heavy snow collected on the roof was the cause of the collapse.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 18, 3:15 AM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Jan 18, 3:15 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
315 AM MST TUE JAN 18 2011
.SHORT TERM...TODAY THROUGH THU AFTERNOON. SHORTWAVE EXPECTED TO
MOVE IN TONIGHT...POSSIBLY BY MID AFTERNOON. WARM AIR MOVING IN AT
FIRST WITH THIS FRONT WILL WARM THINGS UP AND LOWER THE SNOW TO
LIQUID RATIOS SO THAT EVEN A SNOW ADVISORY IS NOT EXPECTED. MOST
ACCUMULATIONS SHOULD BE FROM 1 TO 5 INCHES IN THE MOUNTAINS AND
ZERO TO 2 INCHES FOR THE VALLEY ZONES. HEAVIEST SNOW WILL OCCUR
LATE TONIGHT ONCE THE TEMPERATURE COOLS...SO EXPECT THE HIGHEST
AMOUNTS IN THE IDAHO WASATCH AND IN THE MOUNTAINS ALONG THE
WYOMING BORDER. STRONG WIND ALOFT WILL BE ABLE TO MIX DOWN WITH
THIS FEATURE...BUT WITH AN OVERNIGHT FRONTAL PASSAGE EXPECT WIND
TO BE BREEZY TO WINDY BUT NOT REQUIRE A WIND ADVISORY. HAVE
BOOSTED POPS TO ABOVE MOS GUIDANCE WHICH TENDS TO HAVE A DRY BIAS
ONCE POPS ARE IN THE LIKELY RANGE...AND TO KEEP UP WITH
SURROUNDING OFFICES. LINGERING SHOWERS WED MORNING WILL FOR THE
MOST PART CLEAR DURING THE AFTERNOON...WITH ONLY SOME UPSLOPE
ENHANCED SHOWER ACTIVITY. COLD AND STABLE AIR ARRIVING WED MORNING
MEANS A SIGNIFICANT DROP IN TEMPERATURES WITH BELOW AVERAGE HIGHS
AND LOWS EXPECTED BY WED NIGHT/THU. THIS INCLUDES SOEM BELOW ZERO
IN THE CENTRAL IDAHO BASINS. WIND SHOULD NOT BE SIGNIFICANT AFTER
TONIGHT.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. THE ECM REMAINS THE
FAVORITE MODEL OWING TO ITS LATEST TRACK RECORD. THE NEXT DISTURBANCE
IN A NORTHWEST FLOW PATTERN WILL CROSS SOUTHEAST IDAHO FRIDAY NIGHT
AND SATURDAY. MODEL QPF OF .3 TO .35 LIQUID IN THE CENTRAL MOUNTAINS
AND EASTERN HIGHLANDS SUGGEST SEVERAL INCHES OF MOUNTAIN SNOW BUT
SHORT OF A HEAVY SNOW EVENT. IN THE LOWER SNAKE PLAIN FROM BURLEY TO
POCATELLO...FORECAST MAX TEMPERATURES IN THE LOW TO MID 30S FAVOR
MORE SNOW THAN RAIN. OTHERWISE...A FEW LIGHT BOUTS OF SNOW IN THE
MOUNTAINS HERE AND THERE IN THE NORTHWEST FLOW. RS
&&
.AVIATION...SOUTH TO SOUTHWEST SURFACE WINDS REMAIN ON THE BREEZY
SIDE THIS MORNING WITH AND OLD DECAYING COLD FRONT TRAILING THROUGH
SOUTHWEST MONTANA AND THE IDAHO CENTRAL MOUNTAINS...ALONG WITH
SURFACE LOW PRESSURE IN WYOMING. THE PRESSURE GRADIENT WEAKENS SOME
THIS EVENING BUT ONLY FOR A FEW HOURS SINCE THERE IS ANOTHER COLD
FRONT TO REACH KSUN A LITTLE AFTER 19/00Z AND SAG SOUTHWARD THROUGH
THE SNAKE PLAIN THROUGH WEDNESDAY MORNING. ONSET OF SNOW AT KSUN
SHOULD BE CLOSE TO TIMING OF THE FRONT AND ABOUT 19/04Z FOR KIDA AND
KPIH. THE DISTURBANCE PASSES EARLY WEDNESDAY WITH SNOW LINGERING
OVER THE CARIBOU AND SOUTH CENTRAL HIGHLANDS AFTER 19/11Z. SNOW
LEVELS THIS EVENING SHOULD BE NEAR 4800 FEET MSL...FALLING QUICKLY
WITH ARRIVAL OF THE FRONT. RS
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 18, 5:49 AM MST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
549 AM MST TUE JAN 18 2011
IDZ017>025-031-032-191300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
549 AM MST TUE JAN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. 1 TO 5 INCHES OF
SNOW IS EXPECTED IN THE MOUNTAINS OF SOUTHERN AND CENTRAL IDAHO
FOR TODAY AND TONIGHT...AND 1 TO 3 INCHES IN THE SNAKE RIVER PLAIN
AND EASTERN MAGIC VALLEY FOR THE SAME TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MORE SNOW
IS POSSIBLE ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Heavy Snow, Upper Snake River Plain
- When
- January 18, 8:00 AM MST to 11:00 AM MST
- Where
- Upper Snake River Plain forecast zone
- Property damage
- $140,000
- Reported by
- Newspaper
A flat-roofed cinder block commercial building roof collapsed. The building in Rexburg housed both Rocky Mountain ATVs and Custom Auto. Heavy snow collected on the roof was the cause of the collapse.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New York, January 18 to 19, 201127 events
- Dense Fog in Virginia, January 18 to 19, 201114 events
- Winter Storm in Vermont, January 18, 2011$15,000 · 3 events
- Heavy Snow in Maine, January 18 to 19, 201110 events
- Drought in Oklahoma, January 18 to 31, 20119 events
- Dense Fog in Illinois, January 18, 20119 events
- Winter Storm and Heavy Snow in Wyoming, January 18 to 19, 20119 events
- Winter Storm in Massachusetts, January 18, 20118 events
- Heavy Snow in New Hampshire, January 18 to 19, 20118 events
- Winter Weather in North Carolina, January 18, 20114 events
- Drought in Arkansas, January 18 to 31, 20114 events
- Winter Storm in Vermont, January 18 to 19, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278211.